Regina's Vape Shop Since 2014!
Cart 0

*SIGH* The "Popcorn Lung" Scare is Back...AGAIN.

And today, you will see in the media, stories about a 17 year old from London, ON nearly needing a double lung transplant due to an illness consistent with bronchiolitis obliterans, aka "popcorn lung", an incurable inflammatory obstruction of the lung's tiniest airways that has been linked to the inhalation of a chemical called diacetyl, which is used in butter flavourings for popcorn.

It is unclear, but this does appear to be the same teen that made the news weeks ago, through a conference held by the Middlesex-London Health Unit led by Dr Chris Mackie, who implicated nicotine based eliquid as the culprit. At the end of that debacle, it was determined to be an "advanced form of lipoid pneumonia" as was seen in the cases that made headlines and led to multiple deaths in the USA. Mackie also stated "Incidentally this product was a product purchased online by this youth. It was not something purchased in a store in Canada."
https://www.1069thex.com/2019/09/26/dr-mackie-shares-new-details-on-vaping-related-illness-in-london/

The CMA Journal submission on the case states the following:
"We report the case of a 17-year-old male youth who presented with intractable cough, progressive dyspnea and malaise after vaping flavoured e-liquids and tetrahydrocannabinol intensively."

AND

"The patient’s clinical picture was suggestive of possible bronchiolitis obliterans, thought to be secondary to inhalation of flavouring agents in the e-liquids, although the exact mechanism of injury and causative agent are unknown."
https://www.cmaj.ca/content/early/2019/11/20/cmaj.191402

First, let's look at exactly what bronchiolitis obliterans is: https://rarediseases.info.nih.gov/diseases/9551/bronchiolitis-obliterans

Next, let's look at the symptoms the doctors in the articles mention:

  • Pneumonia-like symptoms
  • fluid in the lungs
  • intractable cough
  • progressive dyspnea
  • malaise
  • and an inability for the lungs to exchange oxygen

I'm not a doctor by any means, not even close. However I can see that the above symptoms are IDENTICAL to the symptoms seen in the illnesses in the USA. Hmm...how is this case "different" from those?

Sigh.

These news articles state that while the teen regularly vaped using nicotine eliquid, he also often added [black market] THC to it. Not sure how this is possible, as THC won't mix properly. There is also mention of this teen using cartridges, but had disposed of them before the time of illness, so they can't be tested. Interesting.

Legal, Health Canada approved and regulated, nicotine based eliquid is lab tested to ensure immeasurable diacetyl content among other constituents including but not limited to acetoin and acrolein. Additionally, Health Canada has a list of additives that are prohibited from being used in eliquid under the Tobacco and Vaping Products Act, including but not limited to amino acids, caffeine, probiotics, and vitamins. Any eliquid manufacturer will show you those lab tests.

Legal, Health Canada approved and regulated, nicotine based eliquid contains only water soluble ingredients, and does not contain any fats or oils as these are not water soluble, are dangerous to inhale, and cause lipoid pneumonia.

Legal, Health Canada approved and regulated, nicotine based eliquid does not contain THC or Tocopheryl Acetate (Vitamin E Acetate), the latter being the additive implicated in ALL lung illnesses and deaths seen in the USA over the past few months.
https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html

Legal, Health Canada approved and regulated, nicotine based eliquid does not contain the fungicide "Myclobutanil", which converts to hydrogen cyanide when heated. Although it has been found in black market THC cartridges, as per NBC News.

Additionally, Health Canada made mention of myclobutanil and recalled cannabis products in a clarification bulletin back in March of 2017, meaning that they are on top of regulations and quality control of these products being sold to Canadian consumers through legal channels.

But back to "popcorn lung", it is important to note that IF there WERE diacetyl used in eliquid, the concentration that would be found in even the most offensive bottle of eliquid is <750 times less than that found in cigarettes.

Sources:
Allen, J.G. et al. (2016) Flavouring chemicals in e-cigarettes: Diacetyl, 2, 3-pentanedione, and acetone in sample of 52 products, including fruit-, candy-, and cocktail-flavoured e-cigarettes. https://ehp.niehs.nih.gov/doi/10.1289/ehp.1510185

Environmental Health Perspectives. 124(6). Fujioka, K, & Shilbamoto, T.(2005). Determination of toxic carbonyl compounds in cigarette smoke. Wiley Periodicals. https://www.ncbi.nlm.nih.gov/pubmed/16463255

Still not convinced? Then I leave you with this question: Why is there never an ADULT VAPER that gets "sick from vaping"?

It's beyond obvious that these illnesses are not from nicotine vaping but rather teens getting their hands on illegal drugs to put into their vape devices. There are millions of adult vapers who have NEVER got sick and have been vaping for 5+ years...

If vaping nicotine really made you sick, don't you think all the vape shop employees would be the first to get sick? Or the guy with the homemade 8 battery DeWalt mod, you'd think he would be the first one to go with the amounts of vapour he/she is taking in.

Bottom line is, don't believe the headlines. Wait until the toxicology and biopsy reports come in to get the truth.



Older Post